Kansas, 2011

Hail and Damaging Wind in Kansas, May 29, 2011

May 29, 2011 · NWS GID · 10 events in 3 counties and zones

Following a five day break from active weather, the early to mid-evening hours on this Sunday featured a few, fairly isolated severe thunderstorms across portions of North Central Kansas, mainly affecting Mitchell, Osborne and Jewell Counties. The main impact from these storms was large hail from 1 to 2 inches in diameter, with the largest stones reported by storm chasers in the Tipton and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
$1.0 million
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Following a five day break from active weather, the early to mid-evening hours on this Sunday featured a few, fairly isolated severe thunderstorms across portions of North Central Kansas, mainly affecting Mitchell, Osborne and Jewell Counties. The main impact from these storms was large hail from 1 to 2 inches in diameter, with the largest stones reported by storm chasers in the Tipton and Cawker City areas. While damaging wind reports were limited, several awnings were blown off campers at Glen Elder State Park. The initial and primary strong to severe storm development took place across southern and eastern Osborne County shortly after 6 PM CDT and drifted northeast, while other, less organized storms eventually developed across other portions of the six-county area, with nearly all activity weakening or moving north out of the state by 9 PM CDT.

In the low levels, severe storm development was focused near, and just south of a rather well-defined, northward-lifting warm front, and also just northeast of a dryline bulging into central Kansas from the west. Aloft, broad southwesterly flow dominated the Central Plains, to the east of a powerful, closed mid-level low pressure system centered over the Intermountain West. At mid-afternoon, the surface warm front stretched from west-east along a line from far northwest Kansas to southeast Nebraska, separating an expansive area of low clouds to the north across Nebraska, from considerable sunshine and destabilization to the south in Kansas. By late afternoon, the mesoscale environment across eastern portions of North Central Kansas was quite supportive of supercell development, given mixed-layer CAPE values of at least 3000-4000 J/kg, along with at least 40 knots of deep-layer vertical wind shear. The combination of somewhat high cloud bases along with various storm-scale mergers likely mitigated what could have been a tornadic threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 29, 4:29 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, May 29, 4:29 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
529 PM CDT SUN MAY 29 2011

.UPDATE...SENT AN UPDATE TO THE FORECAST TO ACCOUNT FOR ADDITION
OF SEVERE THUNDERSTORM WATCH UNTIL 11 PM CDT THIS EVENING ACROSS
SMITH...JEWELL...OSBORNE...AND MITCHELL COUNTIES IN NORTH CENTRAL
KANSAS...WHERE PROXIMITY OF WARM FRONT AND PRESENCE OF AMPLE
INSTABILITY WILL ALLOW ANY STORMS THAT ARE ABLE TO DEVELOP ACROSS
THIS AREA TO RAPIDLY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS EXPECTED TO BE THE PRIMARY THREAT. NO OTHER CHANGES MADE TO
INHERITED FORECAST AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 342 PM CDT SUN MAY 29 2011/

SHORT TERM...THROUGH 12Z TUESDAY...PRIMARY FORECAST CONCERNS CENTER
UPON CHANCES FOR PRECIPITATION TONIGHT THROUGH MONDAY NIGHT...AS
WELL AS POTENTIAL SEVERE WEATHER. MORNING UPPER AIR ANALYSIS
INDICATES A TROUGH OVER THE WEST COAST WITH RIDGING OVER THE EAST.
MID AND UPPER LEVEL FLOW ACROSS THE CENTRAL PLAINS REMAINS FROM
THE SOUTHWEST AS A RESULT...AND A MID LEVEL LOW IS NOTED AT THE
BASE OF THE UPPER LEVEL TROUGH. AN 80KT MID LEVEL JET STREAK IS
ALSO NOTED ROUNDING THE BASE OF THE MID LEVEL LOW. AT THE SURFACE
A WARM FRONT IS NOTED EXTENDING FROM NORTHWEST KANSAS INTO NORTH
CENTRAL KANSAS AND ON INTO SOUTHEASTERN NEBRASKA. PERSISTENT LOW
LEVEL WAA AND RESULTANT ISENTROPIC UPGLIDE AND SATURATION
CONTINUES TO PROMOTE STRATUS ACROSS MUCH OF NEBRASKA STILL NORTH
OF THE WARM FRONT...WITH CLEAR SKIES OBSERVED FARTHER SOUTH.

DRY CONDITIONS SHOULD PERSIST FOR THE MOST PART THIS AFTERNOON AND
EVENING...WITH THE ONLY EXCEPTION PERHAPS RESIDING ACROSS OUR
EXTREME SOUTHEAST...ALONG AND SOUTHEAST OF THE WARM FRONT. PROXIMITY
SOUNDINGS FROM THE OPERATIONAL GFS...NAM AND LAPS CONTINUE TO
INDICATE VERY WARM MID-TROPOSPHERIC TEMPERATURES REMAIN IN THE
AREA...WHICH SHOULD KEEP SURFACE-BASED CONVECTION AT BAY. THAT BEING
SAID...THERE IS SOME CONCERN THE CAP COULD WEAKEN JUST ENOUGH
TOWARDS SUNSET AS THE MID LEVELS COOL...AND THERE COULD BE JUST
ENOUGH LOW LEVEL CONVERGENCE AND RESULTANT FORCING ALONG THE WARM
FRONT...FOR CONVECTIVE INITIATION DURING THE EVENING HOURS.
ALTHOUGH NOT LIKELY...SHOULD THUNDERSTORMS DEVELOP THEY WOULD LIKELY
QUICKLY TURN SEVERE WITH SBCAPE VALUES NEAR 5000J/KG ALONG AND SOUTH
OF THE WARM FRONT. IN ADDITION...DEEP LAYER BULK SHEAR IN EXCESS OF
40KTS WILL ALSO BE PRESENT. GIVEN ALL THIS...WENT AHEAD AND
INTRODUCED SLIGHT CHANCE POPS TO OUR EXTREME SOUTHEAST FOR THIS
EVENING...AS WELL AS SEVERE WORDING IN THE HWO.

A STOUT LLJ NEAR 70KT IS STILL EXPECTED TO PUSH INTO THE AREA
OVERNIGHT TONIGHT...WITH THE BULK OF LOW LEVEL THETA-E ADVECTION
EXPECTED ACROSS OUR EXTREME NORTH/NORTHEAST. PRECIPITATION IS NOT
LIKELY TONIGHT...HOWEVER FORECAST PROXIMITY SOUNDINGS SUGGEST
PARCELS ASCENDING FROM AROUND 600MB WOULD HAVE VERY LITTLE CIN WITH
50-100J/KG CAPE. GIVEN THE POTENTIAL ELEVATED INSTABILITY AND
FORCING ALONG THE NOSE OF THE LLJ...WENT AHEAD AND INTRODUCED SLIGHT
CHANCE POPS ACROSS OUR NORTH/NORTHEAST 06Z-12Z MONDAY.

AN INCREASING LOW LEVEL PGF AND VERY STRONG LOW TO MID LEVEL WINDS
WILL RESULT IN A VERY WINDY DAY ACROSS THE CWA ON MONDAY. AT THIS
TIME IT APPEARS THE STRONGEST LOW LEVEL PGF WILL RESIDE ACROSS OUR
EASTERN CWA. THAT BEING SAID...FORECAST PROXIMITY SOUNDINGS SUGGEST
OUR DEEPEST MIXING WILL OCCUR ACROSS OUR WEST/SOUTHWEST. MIXING TO
NEAR 600MB...PERHAPS HIGHER...IS CURRENTLY FORECAST WITH WINDS NEAR
60KTS READY AND WAITING. ASSUMING SOME LOSS IN WIND INTENSITY DURING
MOMENTUM TRANSFER TO THE SURFACE STILL YIELDS WIND GUSTS IN EXCESS
OF 50KTS AT THE SURFACE AND AS A RESULT...KEPT THE HIGH WIND WATCH
GOING FOR OUR WEST. ALSO WENT AHEAD AND ISSUED A WIND ADVISORY FOR
POINTS FARTHER EAST WHERE WINDY CONDITIONS WILL ALSO EXIST...BUT THE
GUST POTENTIAL WILL NOT BE AS HIGH.

MODEL GUIDANCE CONTINUES TO SUGGEST A COLD FRONT WILL SURGE ACROSS
THE CWA DURING THE LATE AFTERNOON AND EVENING HOURS MONDAY. ALTHOUGH
THERE ARE DISAGREEMENTS BETWEEN THE OPERATIONAL GFS AND NAM
REGARDING FROPA TIMING...THE OVERALL CONSENSUS IS CONVECTION WILL
INITIATE ALONG THE BOUNDARY AND PUSH ACROSS THE CWA...WITH LOCATIONS
NORTH OF I-80 MORE FAVORED FOR SEVERE WEATHER DUE TO INCREASED MID
LEVEL DPVA AND WAA AHEAD OF A NEGATIVELY TITLED SHORT WAVE AXIS.
SBCAPE VALUES OF 2000-3000J/KG ARE CURRENTLY EXPECTED AHEAD OF THE
SURFACE FRONT...WITH DEEP LAYER BULK SHEAR VALUES APPROACHING 50KTS.
OBVIOUSLY THESE CONDITIONS WILL PROMOTE ROBUST UPDRAFTS
WITH THE POTENTIAL FOR SIGNIFICANT HAIL PRODUCTION. GUSTY WINDS WILL
ALSO BE A PRIMARY SEVERE THREAT ON MONDAY. CONVECTION IS EXPECTED TO
QUICKLY PUSH EAST AS A LOW LEVEL COLD POOL HELPS PROPEL THE LOW
LEVEL BAROCLINIC ZONE EASTWARD...WITH PRECIPITATION EXPECTED TO COME
TO AN END BY 06Z TUESDAY OR SHORTLY AFTER.

LONG TERM...TUESDAY THROUGH SUNDAY.  BEHIND THE WEATHER MAKER
SYSTEM ON MONDAY...TUESDAY WILL BE A DRY DAY WITH SFC BOUNDARY WELL
TO THE EAST AND THE UPPER LOW LIFTING FM THE DAKOTAS INTO MANITOBA.
THE UPPER RIDGE AXIS WILL BE ORIENTED ACROSS THE SOUTHEAST THIRD OF
THE CONUS WHILE ANOTHER UPPER LOW DIGS ALONG THE WEST COAST.
WESTERLY DRY DOWNSLOPE FLOW WILL BE IN PLACE ACROSS OUR REGION AND
IN THE COOLER AIRMASS TEMPS WILL CLOSER TO SEASONAL HIGHS IN THE
UPPER 70S TO LOWER 80S.

TUESDAY NIGHT INTO WEDNESDAY...SOUTHERLY RETURN FLOW DRAWS MOISTURE
BACK INTO OUR REGION WITH SFC DPS RISING FROM THE 40S TUESDAY NIGHT
BACK INTO THE 60S ON WEDNESDAY.  GOOD MID LEVEL WAA IS PROGGED AS
WARM FRONTAL BOUNDARY LIFTS NORTH AND INCREASING INSTABILITY/SHEAR
IS PROGGED IN THE VCNTY OF THE FRONT.  THE GFS LIFTS BOUNDARY
FARTHER NORTH FASTER THAN NAM SO ITS SOMETHING TO KEEP AN EYE ON FOR
POSITION BUT CANNOT COMPLETELY RULE OUT STRONG/SEVERE STORM
POTENTIAL IN VCNTY OF BOUNDARY.  INSTABILITY PROGS INDICATE
2000/3000 J/KG CAPE ALONG THE BOUNDARY WITH SHEAR PARAMETERS AROUND
30KTS.  CONVECTIVE CHCS CARRY INTO WEDNESDAY NIGHT AS HIGH PLAINS
CONVECTION MAY MOVE INTO AREA AS ENERGY TRANSLATES NE IN SW FLOW
ALOFT.

THE UPPER RIDGE AXIS BUILDS NORTH ONTO THE PLAINS ON THURSDAY AS THE
UPPER TROUGH DEEPENS OVER THE ROCKIES.  THE UPPER RIDGE AXIS SHIFTS
EAST BY THE END OF THE WEEK WITH MORE SOUTHWESTERLY FLOW ALOFT
SETTING UP ACROSS THE PLAINS...THEN RIDGE AXIS RETROGRADES/REBUILDS
ACROSS THE PLAINS OVER THE WEEKEND.  CANNOT COMPLETELY RULE OUT
CONVECTIVE POTENTIAL THURSDAY NIGHT INTO THE FIRST PART OF THE
WEEKEND UNTIL RIDGE AXIS AN BE REESTABLISHED BUT PREFER TO NOT
BLANKET POPS ATTM AND WILL GO WITH A MAINLY DRY FCST FOR NOW.

PREV DISCUSSION... /ISSUED 1242 PM CDT SUN MAY 29 2011/

AVIATION...18Z KGRI TAF. LIFR CONDITIONS TO CONTINUE AT KGRI
THROUGH THE AFTERNOON...WITH VFR CONDITIONS HOPEFULLY PRESENTING
THEMSELVES BY THIS EVENING. THE WARM FRONT...CURRENTLY LOCATED
NEAR THE NEBRASKA/KANSAS BORDER...WILL CONTINUE LIFTING NORTHWARD
TODAY. LOCATIONS NEAR AND NORTH OF THIS WARM FRONT...INCLUDING
KGRI...WILL CONTINUE OBSERVING LOW CEILINGS AND VISIBILITY
RESTRICTIONS IN FOG AND -DZ. IMPROVING CONDITIONS WILL NOT BE
OBSERVED AT THE TERMINAL UNTIL THE WARM FRONT CLEARS THE AREA.
FORECAST CONFIDENCE IS FAIRLY HIGH AT THIS TIME...HOWEVER IT IS
IMPORTANT TO REMEMBER THAT IMPROVING CONDITIONS ARE HIGHLY
DEPENDENT UPON THE SPEED OF THE SURFACE BOUNDARY. ANY DEVIATION IN
FRONT SPEED WILL HAVE SIGNIFICANT IMPACTS TO THE GOING FORECAST.
THE LOW LEVEL WIND FIELD WILL REMAIN FROM THE EAST UNTIL THE FRONT
CLEARS...AT WHICH TIME WINDS WILL TRANSITION TO THE
SOUTH/SOUTHEAST AND INTENSIFY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY FROM 10 AM TO 10 PM CDT MONDAY FOR NEZ041-048-049-
     063-064-076-077-086-087.

     HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
     NEZ039-040-046-047-060>062-072>075-082>085.

KS...HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
     KSZ005>007-017>019.

&&
Hazardous weather outlook, May 29, 4:15 PM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
515 PM CDT SUN MAY 29 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
302215-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
515 PM CDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EARLY EVENING...PRIMARILY ALONG AND SOUTHEAST OF A
LINE FROM GENEVA NEBRASKA TO PHILLIPSBURG KANSAS. SEVERE WEATHER
MAY BE OBSERVED SHOULD THUNDERSTORMS DEVELOP...WITH HAIL TO THE
SIZE OF BASEBALLS...THUNDERSTORM WIND GUSTS TO 70 MPH AND ISOLATED
TORNADOES ALL BEING POSSIBLE.

A FEW THUNDERSTORMS WILL ALSO BE POSSIBLE AFTER MIDNIGHT
TONIGHT...PRIMARILY NORTH OF A LINE FROM LOUP CITY TO OSCEOLA IN
NEBRASKA. SEVERE WEATHER IS NOT EXPECTED SHOULD THUNDERSTORMS DEVELOP
OVERNIGHT.

THE PLATTE RIVER NEAR KEARNEY NEBRASKA IS NEAR FLOOD STAGE. AS A
RESULT...A FLOOD WARNING REMAINS IN EFFECT. PLEASE SEE THE LATEST
FLOOD STATEMENT FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG WINDS WILL OVERTAKE SOUTH CENTRAL NEBRASKA AND NORTH
CENTRAL KANSAS DURING THE DAY MONDAY. SUSTAINED SOUTHERLY WINDS OF
25 TO 45 MPH WILL BE OBSERVED THROUGH MOST LOCATIONS. WIND GUSTS
UP TO 45 MPH ARE CURRENTLY FORECAST EAST OF HIGHWAY 281...WITH
WIND GUSTS APPROACHING 60 MPH FARTHER WEST. HIGH WIND WATCHES AND
WIND ADVISORIES HAVE BEEN ISSUED FOR THE AREA AS A RESULT. PLEASE
SEE THE LATEST HIGH WIND WATCH AND WIND ADVISORY PRODUCTS FOR
FURTHER INFORMATION.

SEVERE THUNDERSTORMS ARE STILL EXPECTED ACROSS THE OUTLOOK AREA
LATE MONDAY AFTERNOON AND MONDAY EVENING. HAIL TO THE SIZE OF
GOLF BALLS...THUNDERSTORM WIND GUSTS TO 70 MPH AND ISOLATED
TORNADOES WILL ALL BE POSSIBLE MONDAY. ALTHOUGH ALL OF SOUTH
CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS IS OUTLOOKED FOR SEVERE
WEATHER MONDAY...AT THIS TIME IT APPEARS LOCATIONS NORTH OF I-80 HAVE
THE HIGHEST PROBABILITY OF OBSERVING SEVERE WEATHER.

FINALLY...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...GENERALLY ALONG AND
SOUTHEAST OF A LINE FROM GENEVA NEBRASKA TO PHILLIPSBURG KANSAS.

SPOTTER ACTIVATION IS LIKELY MONDAY AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI/BRYANT

In the hours before

Special weather statement, May 29, 4:58 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
558 PM CDT SUN MAY 29 2011

KSZ007-019-292345-
JEWELL KS-MITCHELL KS-
558 PM CDT SUN MAY 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEWELL AND WESTERN
MITCHELL COUNTIES UNTIL 645 PM CDT...

AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HUNTER...OR 22 MILES SOUTHWEST OF BELOIT...
MOVING NORTH AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BELOIT...
  GLEN ELDER...
  JEWELL...
  RANDALL...
  MONTROSE...
  FORMOSO...
  MANKATO...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3925 9849 3988 9820 3980 9793 3975 9793
      3921 9825 3921 9848
TIME...MOT...LOC 2258Z 202DEG 40KT 3927 9835
Special weather statement, May 29, 5:06 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
606 PM CDT SUN MAY 29 2011

KSZ018-292345-
OSBORNE KS-
606 PM CDT SUN MAY 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OSBORNE COUNTY UNTIL 645
PM CDT...

AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LURAY...OR 42 MILES SOUTHWEST OF BELOIT...
MOVING NORTH AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OSBORNE...
  DOWNS...
  PORTIS...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3913 9884 3915 9885 3957 9874 3956 9849
      3932 9849 3913 9859
TIME...MOT...LOC 2306Z 202DEG 38KT 3913 9877

The radar

The Grand Island radar (KUEX), 92 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Osborne

When
May 29, 5:40 PM CST
Where
Osborne County, Downs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.500, -98.550

Hail, Mitchell

When
May 29, 6:23 PM CST
Where
Mitchell County, 6 mi S of Cawker City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.433, -98.430

Hail, Osborne

When
May 29, 6:23 PM CST
Where
Osborne County, 6 mi S of Downs
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$200,000
Reported by
Law Enforcement
Coordinates
39.413, -98.550

Thunderstorm Wind, Mitchell

When
May 29, 6:23 PM CST
Where
Mitchell County, Glen Elder Res
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
39.500, -98.380

Wind gusts estimated at 60 mph, damaging several camper awnings at Glen Elder State Park.

Hail, Osborne

When
May 29, 6:25 PM CST
Where
Osborne County, 10 mi S of Downs
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$200,000
Reported by
Trained Spotter
Coordinates
39.355, -98.550

Hail, Mitchell

When
May 29, 6:30 PM CST
Where
Mitchell County, Cawker City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.520, -98.430

Hail, Osborne

When
May 29, 6:30 PM CST
Where
Osborne County, 16 mi S of Downs
Measured
2 in hail
Property damage
$10,000
Crop damage
$200,000
Reported by
Storm Chaser
Coordinates
39.268, -98.550

Hail, Mitchell

When
May 29, 6:35 PM CST
Where
Mitchell County, Cawker City
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$200,000
Reported by
Law Enforcement
Coordinates
39.520, -98.430

Hail, Jewell

When
May 29, 6:50 PM CST
Where
Jewell County, 0.5 mi NW of Ionia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.675, -98.357

Hail, Mitchell

When
May 29, 6:50 PM CST
Where
Mitchell County, Cawker City
Measured
2 in hail
Property damage
$10,000
Crop damage
$200,000
Reported by
Storm Chaser
Coordinates
39.520, -98.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308879, 308881, 308882, 308884, 308886, 308885, 308888, 308880, 308889, 308890.